Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 2  |  Page : 276--277

Meropenem-induced hypokalemia and metabolic alkalosis

Syed Ahmed Zaki, Preeti Shanbag 
 Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai, India

Correspondence Address:
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai
India




How to cite this article:
Zaki SA, Shanbag P. Meropenem-induced hypokalemia and metabolic alkalosis.Indian J Pharmacol 2012;44:276-277


How to cite this URL:
Zaki SA, Shanbag P. Meropenem-induced hypokalemia and metabolic alkalosis. Indian J Pharmacol [serial online] 2012 [cited 2021 Oct 23 ];44:276-277
Available from: https://www.ijp-online.com/text.asp?2012/44/2/276/93872


Full Text

Sir,

A 6-year-old girl born of a non-consanguineous marriage was referred to our hospital for hypokalemia. She had cough, cold, fever and myalgia for 3 days. There was no history of loose motions, abdominal pain, dysuria, vomiting or altered sensorium. Her past, development and family history was normal. She was admitted in a private hospital and started on intravenous fluids, intravenous meropenem (60 mg/kg/day divided 8 hrly) and antipyretics. Reports of the investigations carried out in private hospital are shown in [Table 1]. Her fever subsided in 2 days. However, she developed hypokalemia on the fourth day and was referred to us for further management. On admission, she was afebrile and hemodynamically stable. Her general and. systemic examination was normal. She was advised admission but refused due to personal reasons. Hence she was investigated and followed up on OPD basis. Arterial blood gas analysis revealed metabolic alkalosis, serum potassium was 2.9 mEq/L and urinary chloride was 28 mEq/L. Serum calcium, magnesium, hemogram, electrocardiogram and renal function tests were normal. She was advised normal diet, meropenem was omitted and oral potassium supplements were started. Her serial investigations are shown in [Table 1]. After 3 days of stopping meropenem, the metabolic alkalosis and hypokalemia resolved. The Naranjo algorithm for adverse drug reaction causality assessment yielded a score of 6, suggesting that the adverse drug reaction was probably related to meropenem. [1] On follow-up after 6 months she was asymptomatic.{Table 1}

Meropenem is a new 'carbapenem' antibacterial agent with a broad spectrum activity against Gram-negative, Gram-positive and anerobic organisms. It is stable against β-lactamases, human renal dehydropeptidase-I, has less epileptogenic activity than imipenam and a good cerebrospinal fluid penetrability. [2] With easy availability and broad spectrum coverage, its use has increased tremendously and hence it is essential for pediatricians to be aware of various side effects of the drug. Common adverse events include diarrhea, rash, nausea, headache, abdominal pain, vomiting and inflammation at injection site. Other reported adverse events include oral thrush, prutitus, mild elevations in hepatic enzymes, cholestasis, renal derangement and thrombocytopenia. [2] Hypokalemia and metabolic alkalosis are rare side effects reported. [3],[4],[5] β-lactam group of drugs (penicillin, carbacellin) cause hypokalemia and metabolic alkalosis by distal delivery of non-reabsorbable anion which increases K+ and H+ excretion. Meropenem causes metabolic alkalosis by the same mechanism due to structural similarities. [3],[4] The alkalosis and hypokalemia usually resolves after 2-3 days of stopping the meropenem and is usually not associated with hemodynamic instability or any other apparent symptoms. [3] Rarely, hypokalemia may persist resulting in chronic muscle weakness. [4],[5] This can lead to diagnostic difficulties especially in intensive care where patients are on mechanical ventilation. Persistent hypokalemia can cause difficulty in weaning the patients. [4] This case aims to highlight this rare adverse effect of meropenem. Paediatricians should be aware of and keep a vigil for hypokalemia and metabolic alkalosis in patients on meropenem therapy.

References

1Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
2Shah D, Narang M. Meropenem. Indian Pediatr 2005;42:443-50.
3Bhagwat A, Goel N, Sharma R, Jain S, Dua K. Meropenem: A unusual cause of metabolic alkalosis in critical care patients. Anaesth Intensive Care 2008;36:745-6.
4Bharti R, Gombar S, Khanna AK. Meropenem in critical care - uncovering the truths behind weaning failure. J Anaesth Clin Pharmacol 2010;26:99-101.
5Margolin L. Impaired rehabilitation secondary to muscle weakness induced bymeropenem. Clin Drug Investig 2004;24:61-2.